Adrenergic bronchodilators are inhaled medicines that help open up the airways. They are used to treat asthma and chronic bronchitis. Adrenergic bronchodilator overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of this medicine. This can be by accident or on purpose.
This article is for information only. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
In large amounts, these medicines can be poisonous:
Other bronchodilators may also be harmful when taken in large amounts.
The substances listed above are found in medicines. Brand names are in parentheses:
Name of the product (ingredients and strength, if known)
Time it was swallowed
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
Take the container with you to the hospital, if possible.
The health care provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. The person may receive:
Blood tests may show changes in blood sugar and low potassium levels.
Survival past 24 hours is usually a good sign that the person will recover. People who have seizures, breathing difficulties, and heart rhythm disturbances may have the most serious problems after an overdose.
Akhtar J, Rittenberger JC. Clinical neurotoxicology. In: Shannon MW, Borron SW, Burns MJ. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, PA: Elsevier Saunders; 2007:chap 10.
Thomas SHL, White J. Poisoning. In: Walker BR, Colledge NR, Ralston SH, Penman ID, eds. Davidson's Principles and Practice of Medicine. 22nd ed. Elsevier Limited; 2014:chap 9.
Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.